Nitrous oxide, also known as laughing gas, bulbs, whippets and nangs, is a gas sometimes inhaled for a fleeting high but comes with some heavy side effects.
The word 'nangs' is Australian slang that refers to small canisters of nitrous oxide (N2O). Nitrous oxide is usually inhaled via filled balloons and often used at house parties or music festivals, some say due to the effect on hearing or auditory perception. Along with the effect on hearing, other short-term effects include a distorted sense of self or disconnection from yourself and environment, short euphoria, blurred vision and loss of coordination.
Because nitrous oxide is short acting, some people may underestimate the risks and feel the urge to use a large amount of the drug in one sitting, leading to nitrous oxide poisoning. What may start out as a quick bit of fun at parties, can lead to a lifelong disability if used excessively or without care.
N2O poisonings on the rise
Nitrous oxide use, particularly among young adults (18-25), has been on the rise recently. In 2020 the NSW Poisons Information Centre reported a significant increase in cases related to nitrous oxide poisoning, and hospitals in NSW saw an increase in severe nitrous oxide poisoning presentations.
According to a study published in The Medical Journal of Australia, recreational use of nitrous oxide increased among regular drug users in Australia and internationally. In a 2018 NSW survey, 75 per cent of respondents who had used ecstasy or other stimulants also reported use of nitrous oxide, up from 20 per cent in 2013.
What you should know
Because of the dissociative effect on the senses and temporary lack of oxygen to the brain, there is a high risk of losing consciousness or loss of coordination. Therefore, it is important not to be standing or near any danger while using nitrous oxide.
You should never take the gas directly from the canister, this method can cause frostbite to the nose, lips and throat, and debris from the canister can puncture your lungs or your lungs can be ruptured due to the force of the gas.
Mixing nitrous oxide with alcohol and GHB or other depressants can be especially dangerous, if combined they are likely to lead to unexpected loss of consciousness, black outs and risk of asphyxiation. Care should also be taken if mixing with drugs like amphetamines or MDMA as this combination can increase the disorienting effect and cause serous anxiety and panic.
The immediate dangers of using nangs mean it is important to be with friends or people who will be able to notice the signs of danger and overdose and act quickly by calling Triple Zero 000 for help.
Short- and long-term effects
The effects of nitrous oxide poisoning are ataxia, a degenerative disease of the nervous system affecting the spinal cord and brain. This causes nerve damage which can result in loss of physical movement and disability and can be permanent.
Nitrous oxide renders vitamin B12 in the body inactive. Vitamin B12 is essential for red blood cell creation, nerve health and cell and tissue repair. Unfortunately, regardless of how much B12 you take in your diet, nitrous oxide use cancels the effectiveness of B12 in the body.
The long-term effects of heavy nitrous oxide use are serious and can present after just one to a few sessions of excessive use, they are:
- Vitamin B12 inactivation (the body can no longer absorb B12)
- Neurological disorders – development of diseases of the brain, spine and nerves
- Anaemia - red blood cell deficiency (red blood cells are responsible for carrying oxygen around your body)
- Impaired memory and forgetfulness
- Skin hyperpigmentation
- Permanent numbness in the fingers and toes
Studies and presentations of patients to hospitals indicate that people who use a large amount of nitrous oxide in one sitting, or binge over several days or months, are at a great risk of poisoning and lasting long-term effects.
Patients who suffer from the severe effects of nitrous oxide poisoning are sometimes no longer able to walk on their own and some will live with permanent nerve damage.
If you or someone you know is suffering from nitrous oxide poisoning or an injury related to nang use, get help fast by calling Triple Zero 000. Make sure you know how to put someone in the
recovery position if they become unconscious, this prevents them from choking on vomit or fluid and helps to keep their airway clear while you wait for an ambulance.
If your nitrous oxide use has become a problem and you are using nangs excessively, consider talking to a trusted friend, loved one or a counsellor for help. Free and confidential support, 24 hours a day 7 days a week, is available from the following services:
The environmental cost of nangs
Nangs and other small gas canisters are nonrecyclable and have a lifespan of between 50 and 75 years. The impact of nang use is highly detrimental to the environment, as some 500kg to a tonne of discarded nangs can end up in landfill after just one music festival. These are also usually collected by hapless council workers or community members, rather than those who use the gas themselves. Read 'Your Nang Habit Is Trashing the Earth' by VICE for detail on where your empty nangs end up.
For free and confidential advice 24/7 call the Alcohol and Drug Information Service (ADIS) on
1800 250 015. Counsellors are available to provide information, referrals, crisis counselling and support. Or start a
Web Chat with an ADIS counsellor online Monday to Friday, 8.30am – 5pm. ADIS can also provide up-to-date information about service availability in your area during the COVID-19 pandemic.